|The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are coordinating a multi-state investigation of fungal meningitis among patients who received an epidural steroid injection. Several of these patients also suffered strokes that are believed to have resulted from their infection. As of October 8, 2012, eight deaths have been reported.
Investigation into the exact source is ongoing; however, interim data shows that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center, located in Framingham, MA. Robinson Memorial Hospital does not purchase any drugs from the New England Compounding Center.
Because of this outbreak, we want to ensure our patients are well educated on the practices of Robinson Memorial Hospital. Below is an official CDC health advisory to provide background information on the Aspergillus Meningitis outbreak and FAQ’s patients might have about the situation.
This message is from the Centers for Disease Control and Prevention (CDC) Health Alert Network (HAN) – This is an official CDC Health Advisory
Meningitis and Stroke Associated with Potentially Contaminated Product
The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are coordinating a multi-state investigation of fungal meningitis among patients who received an epidural steroid injection. Several of these patients also suffered strokes that are believed to have resulted from their infection. As of October 8, 2012, eight deaths have been reported and 105 cases have been counted in nine states, including Ohio. Fungal meningitis is not transmitted from person to person. These cases are associated with a potentially contaminated medication. Investigation into the exact source is ongoing; however, interim data show that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center, located in Framingham, MA.
On September 21, 2012, CDC was notified by the Tennessee Department of Health of a patient with the onset of meningitis approximately 19 days following epidural steroid injection at a Tennessee ambulatory surgery center (ASC). Initial cultures of cerebrospinal fluid (CSF) and blood were negative; subsequently, Aspergillus fumigatus was isolated from CSF by fungal culture. On September 28, investigators identified a case outside of Tennessee, possibly indicating contamination of a widely distributed medication.
Persons by State with Meningitis Linked to Epidural Steroid Injections, as of October 8, 2012 (CDC Multi-state meningitis outbreak – current case count as of October 8, 2012, 2:00 p.m., http://www.cdc.gov/hai/outbreaks/meningitis-map.html)
State Case Count Deaths
Florida (FL) 4
Indiana (IN) 11
Maryland (MD) 5 1
Michigan (MI) 21 2
Minnesota (MN) 3
North Carolina (NC) 2
Ohio (OH) 1
Tennessee (TN) 35 4
Virginia (VA) 23 1
TOTALS 105 8
Fungus has been identified in specimens obtained from five patients, one of whom also had Propionobacterium acnes, of unclear clinical significance, isolated from a post-mortem central nervous system specimen.
Infected patients have presented approximately 1 to 4 weeks following their injection with a variety of symptoms, including fever, new or worsening headache, nausea, and new neurological deficit (consistent with deep brain stroke). Some of these patients’ symptoms were very mild in nature. CSF obtained from these patients has typically shown elevated white cell count (with a predominance of neutrophils), low glucose, and elevated protein.
On September 25, 2012, the New England Compounding Center located in Framingham, MA voluntarily recalled the following lots of methylprednisolone acetate (PF) 80mg/ml:
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
On October 3, 2012, the compounding center ceased all production and initiated recall of all methylprednisolone acetate and other drug products prepared for intrathecal administration. Physicians should contact patients who have had an injection (e.g., spinal, joint) using any of the three lots of methylprednisolone acetate listed above to determine if they are having any symptoms. Although all cases detected to date occurred after injections with products from these three lots, out of an abundance of caution, CDC and FDA recommend that healthcare professionals cease use of any product produced by the New England Compounding Center until further information is available.
For patients who received epidural injection and have symptoms of meningitis or basilar stroke, a diagnostic lumbar puncture (LP) should be performed, if not contraindicated. Because presenting symptoms of some patients with meningitis have been mild and not classic for meningitis (e.g., new or worsening headache without fever or neck stiffness), physicians should have a low threshold for LP. While CDC is aware of infections occurring only in patients who have received epidural steroid injections, patients who received other types of injection with methylprednisolone acetate from those three lots should also be contacted to assess for signs of infection (e.g., swelling, increasing pain, redness, warmth at the injection site) and should be encouraged to seek evaluation (e.g., arthrocentesis) if such symptoms exist.
For guidance on diagnostic testing that should be performed on patient specimens, physicians can go to www.cdc.gov/hai. State health departments should be informed of patients undergoing evaluation. Clinicians should report any suspected adverse events following use of these products to FDA's MedWatch program at 1-800-332-1088 or www.fda.gov/medwatch.
1: A person with meningitis1 of sub-acute onset (1-4 weeks) following epidural injection after July 1, 2012.
2: A person, who has not received a lumbar puncture, with basilar stroke 1-4 weeks following epidural injection after July 1, 20122.
3. A person with evidence of spinal osteomyelitis or epidural abscess at the site of an epidural injection diagnosed 1-4 weeks after epidural injection after July 1, 2012. 1 clinically diagnosed meningitis meaning 1 or more of the following symptoms: headache, fever, stiff neck, or photophobia and a CSF profile consistent with meningitis (elevated protein/low glucose/pleocytosis) 2 These people, if possible, should have an LP.
Q: Is it safe to have my pain injection appointment?
A: Yes, it is safe to have your appointment. Robinson Memorial Hospital does not buy its spinal steroid injections from the supplier who has issued a drug recall due to suspected fungal meningitis contamination. Our drugs come from a different pharmaceutical supplier, and they are safe.
Q: Who is issuing the recall?
A: The company issuing the recall is New England Compounding Center of Farmingham, Massachusetts, and we do not purchase any drugs from them.
Q: What is contaminated?
A: It is suspected that injections with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center, located in Framingham, MA are the source of the fungal meningitis.
Q: Is it safe to have spinal/epidural anesthesia?
A: Yes, it is safe. Spinal/epidural anesthesia is not affected by this recall, and furthermore, we do not purchase any of our drugs from the company issuing this recall. The risk of spinal/epidural anesthesia is unchanged from your usual risk of having this procedure – this is generally a safe and effective procedure.
Q: Is my steroid provided by Robinson Memorial Hospital safe?
A: Yes, it is safe. Robinson Memorial Hospital does not purchase from the supplier involved in this recall.
Q: Do you have any other information you can give me about this outbreak?
A: The CDC is conducting an ongoing investigation into these cases and updates its website as new information develops. You can go to the CDC website for more information: www.cdc.gov/hai/outbreaks/meningitis